The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Another scan, another reaction

Forums General Melanoma Community Another scan, another reaction

  • Post
    Eileensulliv
    Participant

      It's been a while since my last post, but I still visit and read the board posts often and sometimes respond here and there… So now I'm reaching out in hopes that some of you may be able to offer some advice…

      Quick history… Wle and SNB in 2006 for melanoma in my back, was told stage II. No lymph node involvement, didn't do any treatments, just regular checkups. January 2015 diagnosed in-transit met in back, PET shows mets in lungs, small intestine, and some lymph nodes. Started ipi/nivo trial, and was told NED in December. February scan shows two small nodules in right middle lobe, but nivo treatments and prednisone have apparently hurled me into diabetes, so have to stop treatments until glucose is under control. My onc at Hopkins says the two nodules could very likely be just due to infection, so rescan in 8 weeks.

      I have nasty delayed reactions to CT scans with contrast… Fevers, nausea, chills, vomiting, shortness of breath… Even with prednisone premeds for days. I have come to have anxiety around scans, but mostly because of how I know they will make me feel, and that I'm going to have to take time off work. I had a scan Thursday and am just now feeling op to putting on clothes other than my pj's. And of course the only way to treat the reaction is with prednisone, which makes my glucose skyrocket (it's been dangerously close to 500 several times this week with all the prednisone!)

      Preliminary results of the scan (I haven't seen actual report yet, just saw my onc) show that one of those two nodules in my right middle lobe have disappeared. But the other one has grown, it was originally 6mm, not sure how big it is now, but onc says it's still too small to biopsy without risk of causing harm to my lung. He also says its most likely due to infection. He says I could have breathed in something in the days leading to the scan, and that's what is showing in my lung. But what troubles me is, it's in the same spot as it was two months ago. I haven't been sick with so much as a cold, but have developed a bit of a dry cough. And if it's infection, wouldn't we want to do something about it? He just wants to rescan again in 8 weeks.

      He also says we can start the nivo again in two weeks. I've been off the nivo for two months, and certainly don't mind going back on it again. But if this nodule is indeed melanoma, it grew while I was on regular nivo treatments. For some reason, I have a sick feeling about all of this. Maybe I'm being too anxious? Should I just trust my onc or should I seek another opinion? I live in the DC area, so there are other great options nearby, such as NIH, Georgetown, even MSK isn't out of reach. And if I do seek another opinion, can you make any suggestions as to doctors/facilities? Thank you all so much for your help!

    Viewing 8 reply threads
    • Replies
        Mat
        Participant

          Eileen, sorry to hear (though it actually sounds like you're doing quite well).  I don't think the NIH will see you for a second opinion on a scan result (and probably won't see you for treatment without confirmed progression).  I think you're in good hands at Hopkins, but if you're interested in a second opinion, Dr. Schuchter (UPenn) and Dr. Wolchok (MSK) (and Weber (NYU)) are short train rides away.  In my case, I've sought second opinions when making treatment changes (not for scans).

          Mat
          Participant

            Eileen, sorry to hear (though it actually sounds like you're doing quite well).  I don't think the NIH will see you for a second opinion on a scan result (and probably won't see you for treatment without confirmed progression).  I think you're in good hands at Hopkins, but if you're interested in a second opinion, Dr. Schuchter (UPenn) and Dr. Wolchok (MSK) (and Weber (NYU)) are short train rides away.  In my case, I've sought second opinions when making treatment changes (not for scans).

            Mat
            Participant

              Eileen, sorry to hear (though it actually sounds like you're doing quite well).  I don't think the NIH will see you for a second opinion on a scan result (and probably won't see you for treatment without confirmed progression).  I think you're in good hands at Hopkins, but if you're interested in a second opinion, Dr. Schuchter (UPenn) and Dr. Wolchok (MSK) (and Weber (NYU)) are short train rides away.  In my case, I've sought second opinions when making treatment changes (not for scans).

              geriakt
              Participant

                I also have reactions to the CT scan contrast.  It make me weak and hard to walk and then I also get very depressed from it. This passes for me without additional treatment.

                Tom

                geriakt
                Participant

                  I also have reactions to the CT scan contrast.  It make me weak and hard to walk and then I also get very depressed from it. This passes for me without additional treatment.

                  Tom

                  geriakt
                  Participant

                    I also have reactions to the CT scan contrast.  It make me weak and hard to walk and then I also get very depressed from it. This passes for me without additional treatment.

                    Tom

                    Gene_S
                    Participant

                      Hello Eileen,

                      My husband also has trouble with the contrast used in CT scans and does projectile vomiting as a result and usually we are in the car and headed home.  We have over an hour drive.  He had trouble and then the next time he had a CT it got worse.  The oncologist said something about changing the contrast to a different type for the next time.

                      Judy (loving wife of Gene Stage IV and now NED for over 3 1/2 years.)

                      Gene_S
                      Participant

                        Hello Eileen,

                        My husband also has trouble with the contrast used in CT scans and does projectile vomiting as a result and usually we are in the car and headed home.  We have over an hour drive.  He had trouble and then the next time he had a CT it got worse.  The oncologist said something about changing the contrast to a different type for the next time.

                        Judy (loving wife of Gene Stage IV and now NED for over 3 1/2 years.)

                          Marianne quinn
                          Participant

                            My husband takes a low dose antihistamine before the scan. They stopped having him take the oral contrast . He is doing much better with the reaction to the scans now. 

                            Marianne quinn
                            Participant

                              My husband takes a low dose antihistamine before the scan. They stopped having him take the oral contrast . He is doing much better with the reaction to the scans now. 

                              Marianne quinn
                              Participant

                                My husband takes a low dose antihistamine before the scan. They stopped having him take the oral contrast . He is doing much better with the reaction to the scans now. 

                              Gene_S
                              Participant

                                Hello Eileen,

                                My husband also has trouble with the contrast used in CT scans and does projectile vomiting as a result and usually we are in the car and headed home.  We have over an hour drive.  He had trouble and then the next time he had a CT it got worse.  The oncologist said something about changing the contrast to a different type for the next time.

                                Judy (loving wife of Gene Stage IV and now NED for over 3 1/2 years.)

                            Viewing 8 reply threads
                            • You must be logged in to reply to this topic.
                            About the MRF Patient Forum

                            The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

                            The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.